Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 92, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 17, 2004, 1:56 PM CDT for Harris County, Montgomery County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2004, 1:56 PM CDT (18:56 UTC)
- Expired
- May 17, 2004, 2:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Harris County, TX, Montgomery County, TX
The radar
The Houston radar (KHGX), 76 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2283 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:43 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 17, 10:43 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1043 AM CDT MON MAY 17 2004 .DISCUSSION... MAIN SHORTWAVE WAS MOVING THROUGH NE TX THIS MORNING...WITH THE TROUGH AXIS ACROSS THE WESTERN COUNTIES OF SE TX. THE PROBLEM OF THE DAY CONCERNS POPS AND RAINFALL COVERAGE. THE 12Z SOUNDINGS SHOWED NO CAP OVERHEAD...PW/S RANGING FROM 1.3 AT CRP TO 1.7 AT LCH...AND LI/S OF -6 TO -8. EXPECT THE BULK OF THE PRECIPITATION TO DEVELOP IN THE AREA OF LIFT AHEAD OF THE SHORTWAVE TROUGH AND SOME TO BE ASSOCIATED WITH THE SEA BREEZE. CURRENTLY SHOWERS WERE DEVELOPING SOUTH OF INTERSTATE 10 IN THE SOUTHWESTERN COUNTIES. THIS AREA SHOULD MOVE EASTWARD BY EARLY AFTERNOON AS THE TROUGH MOVES FURTHER TO THE EAST. LIKE THE CURRENT FORECAST TREND OF HIGHER POPS OVER THE EAST AND COASTAL AREAS. HOWEVER...WILL REARRANGE THESE SOMEWHAT AND UP THE LATE MORNING POPS A BIT. ANOTHER ITEM TO CONSIDER IS THE HEAVY RAINFALL POTENTIAL. THE PW OF 1.3 AT CRP IS LOWER THAN THE NORMAL PW FOR THIS DATE AT THAT LOCATION. HOWEVER...1.7 AT LCH IS ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL. THAT SAID...THE 14Z GPS SOUNDINGS INDICATE HIGHER PW/S AROUND 1.5 INCHES ARE GENERALLY TOWARD THE LA BORDER AND THAT A DRYING TREND IS ADVECTING EASTWARD INTO THE AREA (WITH PW/S OF .9 TO 1.0 INCHES) BEHIND THE SHORTWAVE TROUGH. THUS... THE HEAVY RAINFALL POTENTIAL LOOKS TO BE IN LA AND AM ONLY EXPECTING 1 TO 2 INCH AMOUNTS...GENERALLY EAST OF INTERSTATE 45...IN SE TX. PL-40 41 && .HGX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 17, 7:00 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 700 AM CDT MON MAY 17 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 700 AM CDT MON MAY 17 2004 .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS MAINLY THIS AFTERNOON AND EVENING. RAINFALL AMOUNTS WILL BE SPOTTY...GENERALLY AROUND 1/4 INCH. HOWEVER...ISOLATED RAINFALL TOTALS OF 1 TO 2 INCHES ARE POSSIBLE MAINLY EAST OF INTERSTATE 45. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:23 PM CDT | Severe Thunderstorm Warning | HGX | Harris | 37 min |
| May 17, 3:27 PM CDT | Severe Thunderstorm Warning | HGX | Walker | 48 min |
| May 17, 4:09 PM CDT | Severe Thunderstorm Warning | HGX | Trinity | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.